MTX and chest infection

Hi all

Some thoughts please!

I was suddenly poorly the other day with pain on breathing in and a temp. I saw the GP because I am on Methotrexate 25mg injections as soon as possible. He gave me some amoxycillin 500 mg as a cover because of my medication. I felt dreadful yesterday but alot better today so hopefully I am on the mend.

My query is.... should I do my injection on Monday or not? I thought I read somewhere that you shouldn't take it while on antibiotics.


11 Replies

  • You shouldn't take mtx when your on a ti iotics. Xxx

  • It is confusing & it's often been discussed. As amoxicillin is a penicillin antibiotic & penicillins reduce excretion of MTX there is an increased risk of toxicity. Previously when I've had amoxicillin I didn't inject until I'd completed the course but when I last spoke with my Rheumy nurse about this she said unless I was prone in bed, not active then there's no need to stop the MTX. I've not needed antibiotics since but I think for the sake of a week maybe 2 without it personally I'd still not inject.

    I'd say contact your Rheumy nurse helpline & ask but as your next dose is on Monday they may not get back to you the same day. That said I don't notice any symptoms returning when I've missed a week (when needing antibiotics). There is also the thought that your body may stand a better chance of fighting if you miss MTX but again best to speak with you nurse, she should know.

    If you continue to feel pain when breathing, if you don't think it's easing before or when the course is finished it might be best to report it to your nurse so it's recorded & they can advise. Better to be safe than sorry because not only can RD cause lung problems but MTX can in some cases affect the lungs.

    I hope the antibiotics do the trick & pleased you're feeling better so quickly. :)

  • When I was on methotrexate I got a chest infection and had to have chest x-ray.methotrexate can effect your lungs,liver etc

  • MTX interracts with amoxicillin I was told when taking antibiotics to hold MTX for a week

    I would check with your Rhuematology specialist first before taking

  • When I'm not well I don't take my mtx until I'm over it. I hope you get better really soon Wilroda . Take care and take things easy. 🌼🍓🎶

    Cas xx

  • Thanks for the advice. I think it's best to phone the rheumy nurse first thing Monday morning.

    I am feeling much better today so hopefully on the mend. Xx

  • I've just been in hospital and had an operation which was not related to RA. I then got an infection and was put on Co-amici lab 500mg tablets after having intravenous antibiotics. The person who visits from pharmacy to review medications stated I could not take MTX whilst on anti iotics as the MTX interfered with the antibiotics and stopped them working efficiently.

  • When i had pneumonia and chest infections consultant at hospital said stop metho till chest is better as it compromises your immune system

  • Hi. I am just recovering from chest infection. I stopped my methotrexate for 3 weeks. I was told that it's Ok and the drug stays in your system for 3 months.

  • Methotrexate would not be effective for more than a week.

  • Hi Wilroda, sorry to hear you have not been well, but you are correct you have to stop all forms of Methotrexate until the course of antibiotics have finished & the breathing problem is cleared. I was on Methotrexate until they found I have a lung condition & had to stop taking Metho immediately & I am now on Sulfasalazine. Hope you improve soon.

You may also like...